Friday, February 23, 2024

Rainbow Fentanyl: The colors that kill

Posted

Just about everyone loves rainbows. They rank among the visual sights of the natural world as some of its most thrilling and photographed. But leave it to the profiteers and predators among us to introduce a deadly new realm of rainbow exposure that warrants a watchful mindset over those we cherish. It’s called Rainbow Fentanyl and every family needs to be aware for it.
Elsewhere in this issue is a safety bulletin issued by the Columbia River Task Force warning the public about the dangers of counterfeit pills laced with Rainbow Fentanyl, a new twist to the deadly synthetic opioid. As the name implies it is deviously disguised as colored candy to make it more appealing especially to children.
As much of the public’s attention was riveted on the COVID pandemic and its rising death toll, those caused by drug overdoses rolled along under the radar. In 2021 alone more than 100,000 of our countrymen died of drug overdoses, the leading killer of Americans between the ages of 18 and 45, according to the Center for Disease Control and Prevention (CDC). Of that number more than 65 percent were fentanyl related. That comes as no surprise considering that fentanyl packs 50 times the potency of heroin and 100 times that of morphine.
A milligram is very small, only one-thousandth of a gram. It takes 28,000 of them to equal an ounce. It takes only two milligrams of fentanyl to deliver a fatal dose.
Families across the nation are dealing with the losses of loved ones from fentanyl overdoses and reliving the “would have, should have, could have” agonies after the fact. Mine included. Recently an 18-year-old niece on my wife’s side of the family was found deceased in her college dorm room. The coroner’s results identified the cause. She was steady and studious, the last person one would associate with a fentanyl overdose. But she was away from home for the first time, and this was college.
While vigilance of and communication with family and friends is vital, so is preparation in the event of an overdose. For the latter there is the antidote Naloxone also known as Narcan, a nasal spray that, if administered quickly, can keep an overdose victim alive until help arrives.
Do you know that in Washington State citizens can order free Naloxone kits by mail? The website for the Addictions, Drug & Alcohol Institute (adai.uw.edu) at the University of Washington has more detail.
The website stopoverdose.org shows locations closest to you where Naloxone/Narcan is available online or in person. The site also tells you what steps to follow for a person experiencing an overdose.
Worried about “getting involved” and accusations of drug possession? The state’s 911 Good Samaritan/Overdose Law (RCW 69.50.315) protects both you and the overdose victim from drug possession charges.
The Washington State Department of Health website (doh.wa.gov) offers more information about Naloxone, detailed instructions about helping an overdose victim, and more useful information.
Consult your physician, pharmacist, or county health department, all good sources of factual information in this atmosphere of unreliable sources.
Fentanyl, first created in 1959, is an old painkiller all painted up in a new disguise to lure more partners into its web of addiction. Watch for it. Educate your children and friends about it. And keep Narcan close by. You never know whose life you might save.

Comments

No comments on this item Please log in to comment by clicking here